Iowa, 2007

Damaging Wind in Iowa, September 21, 2007

September 21, 2007 · NWS ARX · 1 event in 1 county or zone

An approaching cold front triggered a line of thunderstorms across northeast Iowa during the late afternoon of September 21. An isolated storm near the Minnesota-Iowa border was severe and produced damaging winds of 60 to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An approaching cold front triggered a line of thunderstorms across northeast Iowa during the late afternoon of September 21. An isolated storm near the Minnesota-Iowa border was severe and produced damaging winds of 60 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 21, 1:24 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 21, 1:24 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT FRI SEP 21 2007

.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT

SEVERE WEATHER THREAT THIS AFTERNOON AND EARLY EVENING ARE THE
MAIN CONCERN FOR THIS PART OF THE FORECAST.

AT 2 PM...A 995 MB SURFACE LOW WAS CONTINUING TO DEEPEN ACROSS
NORTH CENTRAL MINNESOTA. IMPRESSIVE HEIGHT FALLS /3 TO 5 MB/ ARE
SHOWING UP ACROSS WESTERN UPPER MICHIGAN AND WESTERN LAKE SUPERIOR.
AS A RESULT...I WOULD EXPECT THIS LOW TO CONTINUE TO MOVE NORTHEAST
AND DEEPEN. THE SEPTEMBER 21ST MODELS ARE IN GOOD AGREEMENT THAT
THIS LOW PRESSURE AREA WILL FALL TO AROUND 990 MB NORTH OF LAKE
SUPERIOR BY 00Z SATURDAY. A COLD FRONT EXTENDS FROM THIS LOW FROM
DULUTH MINNESOTA SOUTHWEST TO BEATRICE NEBRASKA. AHEAD OF THIS
FRONT...PARTLY SUNNY SKIES HAS ALLOWED TEMPERATURES TO CLIMB INTO
THE 80S. THE COMBINATION OF THESE TEMPERATURES AND DEW POINTS IN
THE MID 60S ARE PRODUCING BETWEEN 1500 TO 2000 J/KG. WARM AIR
ALOFT IS CURRENTLY PREVENTING THIS INSTABILITY FROM BEING
RELEASED. A 17Z SOUNDING MPX SHOWED AN IMPRESSIVE 16C AROUND
770 MB. TAMDAR SOUNDINGS DURING THE PAST HOUR ARE SHOWING THAT
THIS CAP IS SLOWLY WEAKENING AND IT SHOULD CONTINUE THIS PROGRESS AS
A VIGOROUS SHORT WAVE TROUGH MOVES EAST THROUGH THE REGION THIS
AFTERNOON. THE MAIN QUESTION IS WHERE THE LINE OF THUNDERSTORMS
WILL DEVELOP. KARX RADAR IS SHOWING AN ACCAS FIELD ALONG AND AHEAD
OF THIS FRONT. WE ARE CURRENTLY THINKING THAT A SCATTERED TO
BROKEN LINE OF CONVECTION WILL BEGIN TO DEVELOP ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA BETWEEN 3 PM AND 4 PM FROM ROCHESTER
MINNESOTA TO WATERLOO IOWA...AND THEN THE LINE WILL QUICKLY FILL IN
AS IT MOVES EAST INTO WISCONSIN. WITH EFFECTIVE SHEAR BETWEEN
40 AND 45 KNOTS...THERE IS MORE THAN ENOUGH SHEAR FOR SOME DISCRETE
SUPERCELLS TO DEVELOP ALONG THE LINE. WITH STRONG WINDS ALOFT
HELPING TO CREATE LONG HODOGRAPHS...WE EXPECT THAT THE MAIN SEVERE
WEATHER THREAT IS GOING TO BE DAMAGING WINDS ASSOCIATED WITH THE
SQUALL LINE. HOWEVER THERE WILL ALSO BE THE POTENTIAL OF LARGE
HAIL AND MAYBE A TORNADO IF A LINE ECHO WAVE PATTERN DEVELOPS
ALONG THE FRONT.

BEHIND THIS COLD FRONT...MSAS IS SHOWING PRESSURE RISES UP TO 6 MB
ACROSS SOUTHWEST MINNESOTA AND THIS ALLOWING TO BRING STRONGER
WINDS ALOFT DOWN TO THE SURFACE. THESE STRONGER WINDS SHOULD QUICKLY
DIMINISH AS THE COLD FRONT MOVES AWAY FROM THE AREA LATE THIS
EVENING AND OVERNIGHT.

HIGH PRESSURE WILL BE LOCATED ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY ON SATURDAY AND THEN MOVE EAST OF THE AREA ON SATURDAY
NIGHT AND SUNDAY. WITH LIGHT WINDS AND POSSIBLY AN INVERSION
AROUND 975 MB ON SATURDAY...THERE IS SOME QUESTION ON HOW
TEMPERATURES WILL RESPOND. FOR THE TIME BEING...I JUST WENT JUST
BELOW GFS MOS TEMPERATURE GUIDANCE. HOWEVER IF WE ARE ABLE TO SEE
ANY MIXING AT ALL...TEMPERATURES WILL HAVE THE POTENTIAL OF
CLIMBING INTO THE MID AND UPPER 70S.

ON SUNDAY NIGHT...THE MODELS ARE STILL HINTING THAT WE MAY SEE
ENOUGH ELEVATED INSTABILITY AND MOISTURE RETURN ON THE BACK SIDE
OF THE HIGH FOR THE DEVELOPMENT OF A FEW SHOWERS AND THUNDERSTORMS.

.LONG TERM...MONDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE EAST THROUGH THE UPPER MISSISSIPPI RIVER
VALLEY ON MONDAY AFTERNOON AND EVENING. ADDITIONAL LIFT WILL
PROVIDED BY THE STRONG DIVERGENCE ALOFT ASSOCIATED WITH THE RIGHT
ENTRANCE REGION OF A 100 KNOT 250 MB JET. AT THIS TIME...IT LOOKS
LIKE THE AREA WILL SEE MOST UNSTABLE CAPES IN THE 1000 TO
2000 J/KG RANGE /THIS HIGHLY DEPENDENT UPON THE AMOUNT OF SUNSHINE
THAT WE SEE/ AND THE 0-6 KM SHEAR WILL BE GREATER THAN 45 KNOTS
ACROSS THE FORECAST AREA. AS A RESULT...I AM THINKING THERE MAY BE
A THREAT OF SEVERE WEATHER WITH THIS SYSTEM. HOWEVER DEPENDING ON
WHAT SUBTROPICAL DEPRESSION TEN DOES IN THE GULF OF MEXICO THIS
WEEKEND...THERE WILL BE A POTENTIAL THAT THIS FRONT MAY SLOW UP A
BIT...SO VERY UNSURE OF TIMING RIGHT NOW.

AFTER THIS FRONT MOVES THROUGH THE REGION...THE NEXT CHANCE OF
PRECIPITATION LOOKS TO BE ON FRIDAY AND FRIDAY NIGHT AS YET
ANOTHER COLD FRONT MOVES THROUGH THE REGION.

&&

.AVIATION...THIS AFTERNOON AND EVENING

A COLD FRONT WILL MOVE THROUGH THE TAF SITES LATER THIS AFTERNOON.
SOUTH WINDS WILL GUST AHEAD OF THE FRONT WITH NORTHWEST WINDS BEHIND
THE FRONT. BY 21-22Z TSRA DEVELOPMENT IS EXPECTED ALONG THE N-S
FRONT IN CENTRAL MN AND THIS WILL IMPACT THE AIR SPACE AROUND THE
TAFS AS IT MOVES EAST. HAVE NARROWED THE IMPACT WINDOW TO A 2 HOUR
TEMPO WINDOW HOWEVER TSRA IMPACT WILL BE LESS THAN ONE HOUR AT THE
AIRFIELDS. POTENTIAL EXISTS FOR DAMAGING WINDS FROM THE WEST SHOULD
A MATURE SQUALL LINE ORGANIZE ITSELF. THIS IS EXPECTED TO BE A
GREATER THREAT AT KLSE THAN KRST. HAVE NOT INCLUDED IT IN THE TAFS
BUT WILL MONITOR AND ADD IT SHOULD THE TSRA LINE WARRANT. VFR WILL
BE MOVE IN RAPIDLY BEHIND THE FRONT.

ARTCC ROUTING WILL BE IMPACTED BY THIS NEARLY CONTINUOUS LINE OF
TSRA...ESPECIALLY IN THE EVENING HOURS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

AVIATION - DAB
SHORT AND LONG TERM - BOYNE
Hazardous weather outlook, Sep 21, 10:36 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 AM CDT FRI SEP 21 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1136 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE EASTWARD ACROSS THE AREA THIS AFTERNOON AND
EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS
WILL DEVELOP IN CENTRAL MINNESOTA AND IOWA BY MID-AFTERNOON...AND
FORM INTO A LINE AS THEY SHIFT EAST INTO WISCONSIN. FAVORABLE
INSTABILITY AND WIND PROFILES WILL SUPPORT THE POTENTIAL FOR MANY OF
THESE STORMS TO PRODUCE WIND DAMAGE...WITH LARGE HAIL A SECONDARY
THREAT. IT APPEARS THE MOST WIDESPREAD WIND DAMAGE FROM THE STORMS
WILL BE NORTH OF I-90...AND NEAR AND EAST OF THE MISSISSIPPI RIVER AS
THE LINE OF STORMS INTENSIFIES. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

THE STORMS SHOULD AFFECT A GIVEN LOCATION FOR ABOUT 1-2 HOURS.
APPROXIMATE TIMING FOR THE WEATHER...
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...MAINLY BETWEEN 4 AND 6 PM...
WESTERN AND NORTH CENTRAL WISCONSIN...MAINLY BETWEEN 5 AND 7 PM...
AND CENTRAL AND SOUTHWEST WISCONSIN...MAINLY BETWEEN 6 AND 8 PM...

A WATCH BY MID-AFTERNOON IS LIKELY TO BE ISSUED FOR THE THREAT AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE OUT OF THE NORTHERN PLAINS AND INTO THE
UPPER MISSISSIPPI RIVER VALLEY ON MONDAY...TRIGGERING SHOWERS AND
THUNDERSTORMS FOR MONDAY AND MONDAY NIGHT. WHILE ITS TOO EARLY TO
ASCERTAIN THE SEVERE WEATHER THREAT WITH THE FRONT AT THIS TIME...
IT DOES APPEAR THAT THERE WILL BE SUFFICIENT INSTABILITY...AND
FAVORABLE WIND PROFILES...WHERE SEVERE WEATHER COULD BECOME A
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND EARLY
EVENING DURING THE APPROXIMATE TIME WINDOWS DETAILED ABOVE. LOCAL
SPOTTERS CAN MONITOR RADAR FOR DEVELOPMENT OF THE THUNDERSTORMS TO
THEIR WEST AND POSSIBLY PROVIDE BETTER DEPLOYMENT TIMING.

.EMERGENCY MANAGEMENT COORDINATION...

THE CJIS SYSTEM IN MINNESOTA IS NOT FUNCTIONING. IT IS RECOMMENDED
THAT EMERGENCY MANAGEMENT AND LAW ENFORCEMENT USE THE NWS WEB PAGE TO
MONITOR WARNINGS AND INFORMATION.  ADDRESS IS LISTED BELOW.

RIECK/BAUMGARDT
HTTP://WEATHER.GOV/LACROSSE...IN LOWER CASE.

In the hours before

Local storm report, Sep 21, 2:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT FRI SEP 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             4 NE FOUNTAIN CITY      44.16N  91.64W
09/21/2007  E1.00 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

JLB

The radar

The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
September 21, 2:35 PM CST
Where
Howard County, 2 mi W of Elma
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.250, -92.490

Two silos were damaged, a grain bin was caved in, and one end of a machine shed was lost.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54167.